Clinical spectrum and systemic manifestations

Kidney Function Restoration Program

Foods not to eat with Kidney Damage

Get Instant Access

Usually, high and spiking fever begins this syndrome (Knowles et al., 1999; Begon and Roujeau, 2004). Fever precedes or is concomitant to the onset of the cutaneous manifestations. Fever and skin eruption are the most common clinical manifestations. Skin manifestations are usually a maculopapular exanthema with facial edema (periorbital), which may progress to an exfoliative dermatitis (erythroderma) (Fig. 1). Sometimes pustulosis, blistering, or oral ulceration may occur. Rarely, more serious conditions mimicking Stevens-Johnson syndrome or toxic epidermal ne-crolysis may develop. But these other serious adverse cutaneous reactions must be considered as a differential diagnosis. Involvement of mucous membranes is uncommon in DRESS. There is no correlation between the severity of cutaneous involvement and the systemic symptoms. Hepatitis involvement is frequently asymptomatic (cytolytic hepatitis or cholestasis) but jaundice, hepatic failure, and fulminant hepatitis may occur. Other systemic involvements include nephritis, pancreatitis, pneumonitis, colitis, myocarditis, myositis, meningoencephalitis, parodititis, orchitis,

Exfoliative Dermatitis Face

Fig. 1 Facial edema and an exfoliative dermatitis in DRESS. (for colour version: see colour section on page 352).

Fig. 1 Facial edema and an exfoliative dermatitis in DRESS. (for colour version: see colour section on page 352).

and thyroiditis (Hogg et al., 1981; Engel et al., 1986; Gupta et al., 1992; Knowles et al., 1999; Sekine et al., 2001; Fujino et al., 2002). Clinical hematological involvement is observed in lymphadenopathy and hepatosplenomegaly. Biological hemato-logical abnormalities include hypereosinophilia, atypical lymphocytes, neutropenia, thrombocytopenia, hemolytic anemia, pancytopenia, and hemophagocytic syndrome.

These clinical and biological manifestations develop and may persist and progress for weeks after the offending drug is discontinued. The course is variable but it may frequently reappear with flare-ups before a complete resolution. Reexposure to the culprit drug will induce a new episode.

Fatal outcome due to fulminant hepatitis (Huang et al., 2003), myocarditis (Parneix-Spake et al., 1995), nephritis, or multiorgan failure (Mahe et al., 2004) has been reported.

Was this article helpful?

0 0

Post a comment